Alert archive / Kentucky / Special Weather Statements in 2017

Special Weather Statement, NWS Louisville, KY

August 6, 2017Logan County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 6, 2017, 3:35 PM CDT for Logan County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 3:35 PM CDT (20:35 UTC)
Expired
Aug 6, 2017, 4:00 PM CDT
In force
25 min
Issued by
NWS Louisville, KY

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 33 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS83 KLMK 062035
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
335 PM CDT SUN AUG 6 2017

KYZ070-062100-
Logan-
335 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

At 334 PM CDT, a strong thunderstorm was located 9 miles east of
Guthrie, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russellville, Adairville, Cave Springs, Keysburg, Schochoh, Dot,
Oakville, Old Volney, Lickskillet and Schley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3675 8706 3686 8688 3669 8675 3665 8676
      3665 8682 3664 8706
TIME...MOT...LOC 2034Z 241DEG 16KT 3667 8699 

$$

EBW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:02 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 6, 2:02 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
302 PM EDT Sun Aug 6 2017

.Short Term...(This evening through Monday night)
Issued at 352 PM EDT Sun Aug 6 2017

The short term period will be unsettled with a chance for a few
strong storms as well as some minor flooding issues. Currently there
is quite a contrast in weather across the region. An area of light
to moderate rain across portions of central KY and southern IN has
kept temperatures in the mid 60s. Meanwhile, clouds have started to
clear out across far south central KY and mesonet temps down there
have risen into the lower 80s.

Through the remainder of the afternoon into the evening hours, there
should continue to be some clearing and warming across mainly the
southern two tiers of south central KY as a warm front lifts north.
This will allow some instability to develop. Though shear is rather
weak right now, short term models do have it increasing modestly
across southwest central KY through the late afternoon. Scattered
storms are expected to develop again across this region and continue
to increase in coverage into the later evening hours. Though
conditions are not overly favorable, a few stronger storms with
gusty/damaging winds will be possible across this region.

The area of rain further to the north should continue to push to the
northeast and the latest model runs have it weakening and
diminishing in coverage over the next few hours.

For the evening and overnight, the warm front will continue to lift
north into the region as a low pressure system approaches from the
southwest. This low looks to cross central KY during the day
tomorrow. Coverage of showers and storms will increase across the
region tonight. Precipitable water values to rise to near two inches
tonight with the high PWATS remaining in place in the warm sector
across southern and eastern portions of the region tomorrow. Given
the amount of moisture, some ponding of water or localized minor
flooding will be possible, especially across central KY where
showers and storms will linger longer Monday or areas that get
repeated stronger storms tonight.

Precipitation will end tomorrow evening as the low pressure system
moves out. Temperatures through the short term are quite tricky.
They may remain fairly steady across portions of the area tonight.
Highs tomorrow will then be highly dependent on precipitation
coverage and the path of the low across the region. However,
tomorrow night lows should once again dip back into the upper 50s to
mid 60s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 301 PM EDT Sun Aug 6 2017

The long term period will start out quiet with below normal
temperatures and dry weather through at least Wednesday morning. An
inverted trough will then develop across east central Kentucky. This
will result in rain chances creeping back into the forecast for east
central KY Wednesday afternoon through Thursday. However, much of
the region looks to remain dry through this period.

The better chance for rain for everyone will come Friday into the
weekend as a couple of shortwaves move through the upper flow aloft.
At least scattered showers and storms can be expected each day from
Friday through the weekend.

Temperatures will warm up for the latter half of the week. Though
they will still be slightly below normal, it will feel more like
summer weather than it has the last couple of days.

&&

.Aviation (18Z TAF Update)...
Issued at 1255 PM EDT Sun Aug 6 2017

Warm front currently draped across south-central Kentucky very near
BWG, with just enough instability to generate a broken line of
convection on the boundary from BWG westward. All the lightning is
showing up well to the west of the terminal thus far, but with
continued heating it will likely warrant initializing with VCTS and
CB mentions, and NE winds will come around to SE as the front tries
to lift northward.

Less convective character over north-central Kentucky this
afternoon, so will just carry VCSH at SDF and LEX. VFR conditions
will persist as even the CB and strato-cu look to remain scattered,
with a prevailing mid-level ceiling this afternoon and much of
tonight.

Increasing coverage of rain during the night, with a few embedded
thunderstorms, will lower ceilings with the strato-cu filling in
toward morning. Could even go into fuel-alternate for a period of
several hours Monday morning, especially at SDF, but not confident
enough in direct impacts of convection to carry any restricted vis.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EER
Long Term...EER
Aviation.......RAS
Hazardous weather outlook, Aug 6, 2:20 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
320 PM EDT Sun Aug 6 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
320 PM EDT Sun Aug 6 2017 /220 PM CDT Sun Aug 6 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms will be possible early this
evening through tonight as a low pressure system moves into the area.
Some of the storms could produce heavy rainfall this evening into
Monday morning leading to ponding of water or localized minor
flooding. A few of the storms across southern and central KY could
become strong with gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected to linger across central and
southern KY on Monday as a cool front slowly slides through the area.

There will be small chances for thunderstorms across eas central
Kentucky Wednesday and Thursday. Scattered thunderstorms will be
possible Friday and Saturday across southern Indiana and central
Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rainfall or
gusty winds this evening through Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EER

In the hours before

Special weather statement, Aug 6, 3:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
335 PM CDT SUN AUG 6 2017

KYZ070-062100-
Logan-
335 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

At 334 PM CDT, a strong thunderstorm was located 9 miles east of
Guthrie, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russellville, Adairville, Cave Springs, Keysburg, Schochoh, Dot,
Oakville, Old Volney, Lickskillet and Schley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3675 8706 3686 8688 3669 8675 3665 8676
      3665 8682 3664 8706
TIME...MOT...LOC 2034Z 241DEG 16KT 3667 8699

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:48 PM CDTSevere Thunderstorm WarningLMKLogan27 min
Aug 6, 4:10 PM CDTSpecial Weather StatementLMKAllen35 min
Aug 6, 4:11 PM CDTSpecial Weather StatementLMKSimpson34 min
Aug 6, 4:30 PM CDTSevere Thunderstorm WarningLMKSimpson30 min
Aug 6, 4:46 PM CDTSpecial Weather StatementLMKAllen29 min
Aug 6, 4:57 PM CDTSpecial Weather StatementLMKSimpson33 min
Aug 6, 5:05 PM CDTSpecial Weather StatementLMKMonroe40 min
Aug 6, 5:29 PM CDTSpecial Weather StatementLMKAllen31 min
Aug 6, 5:42 PM CDTSpecial Weather StatementLMKMonroe33 min
Aug 6, 6:15 PM CDTSpecial Weather StatementLMKMonroe45 min
Aug 6, 6:59 PM CDTSpecial Weather StatementLMKCumberland31 min

Nearby

Special Weather Statements in Kentucky, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.